Mississippi, 2007

Flash Flooding and Hail in Mississippi, July 9, 2007

July 9, 2007 · NWS JAN · 6 events in 5 counties and zones

Rare early morning storms moved across the Mississippi Delta region and produced locally heavy rainfall. Some flooding occurring during the morning from Lake Washington to Anguilla as storms moved slowly across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
$150,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Rare early morning storms moved across the Mississippi Delta region and produced locally heavy rainfall. Some flooding occurring during the morning from Lake Washington to Anguilla as storms moved slowly across the area. By afternoon, thunderstorms became numerous and several reached severe limits and produced hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 9, 6:43 AM CST, 17 minutes earlier.

Area forecast discussion, Jul 9, 6:43 AM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
743 AM CDT MON JUL 9 2007

.DISCUSSION...BASED ON CURRENT RADAR TRENDS...HAVE UPDATED FORECAST
TO HIGH PRECIP HARDER DURING THE MORNING HALF OF THE FORECAST OVER
THE W/NW CWA. A BIT SURPRISED AT THE TRAINING OF STORMS...PREV
THINKING WAS THAT THE FLOW WOULD KEEP THINGS MOVING. I GUESS THE FLOW
HASNT REALLY MADE IT HERE YET AND THE EARLY START IS FEEDING OFF THE
LOW LEVEL JET AND APPROACHING ASCENT. HAVE ALSO TWEAKED THE HAZARD
GRIDS FOR AN INCREASED FLASH FLOOD RISK. WILL UPDATE THE HWO SHORTLY
TO WORD FOR THIS RISK THIS MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       89  73  92  72 /  67  30  27  18
MERIDIAN      90  72  92  71 /  51  43  33  16
VICKSBURG     88  72  91  72 /  70  25  26  19
HATTIESBURG   92  72  92  73 /  58  36  26  20
NATCHEZ       88  73  90  72 /  74  29  28  20
GREENVILLE    88  73  91  74 /  72  34  33  22
GREENWOOD     88  72  91  72 /  68  38  33  22

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME
Hazardous weather outlook, Jul 9, 6:50 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
750 AM CDT MON JUL 9 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
100915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
750 AM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY
AS A STOUT UPPER LEVEL LOW MOVES INTO THE AREA BY THIS AFTERNOON.
THIS FEATURE WILL HELP TO INCREASE DEEP LAYER WIND FIELDS TO VALUES
ABOVE NORMAL FOR JULY. COMBINE THAT WITH DECENT INSTABILITY AND
STRONG LIFT...AND NUMEROUS THUNDERSTORMS ARE EXPECTED BY AFTERNOON.
THE MAIN RISK WILL BE FOR DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
SMALL HAIL WILL ALSO BE POSSIBLE WITH A FEW STORMS. THE MOST ACTIVE
STORMS ARE EXPECTED BETWEEN NOON AND 8 PM WITH ALL ACTIVITY
DIMINISHING BY LATE EVENING.

THERE IS ALSO AN INCREASED RISK OF LOCALIZED FLOODING THIS MORNING
AS STORMS MOVE SLOWLY ACROSS THE WESTERN AND NORTHWEST PORTION OF
THE AREA. EXPECT AREAS TO RECEIVE 1 TO 2 INCHES OF RAIN WITH SOME
AREAS SEEING TOTALS NEAR 4 INCHES WHERE EVER TRAINING OF STORMS CAN
OCCUR. THE HEAVY RAIN AND FLOODING RISK SHOULD BE CONFINED TO THE
MORNING HOURS AS AFTERNOON STORMS ARE EXPECTED TO MOVE MORE RAPIDLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

A COLD FRONT WILL STALL OVER THE NORTHERN PORTIONS OF THE AREA BY
THE END OF THE WEEK. AS SEVERAL UPPER LEVEL DISTURBANCES MOVE
THROUGH THE MOIST AND UNSTABLE AIRMASS...A FEW STORMS MAY APPROACH
SEVERE LIMITS. THE EXACT TIMING AND POSITION OF THE SYSTEM REMAIN
UNCERTAIN AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY...THEN AGAIN SOMETIME DURING THE END
OF THE WEEK.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME
07

In the hours before

Special weather statement, Jul 9, 5:58 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
658 AM CDT MON JUL 9 2007

MSZ034-041-091225-
WASHINGTON MS-SHARKEY MS-
658 AM CDT MON JUL 9 2007

...STORMS PRODUCING VERY HEAVY RAIN ACROSS SOUTHERN WASHINGTON AND
NORTHERN SHARKEY COUNTIES...

A BAND OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN
WAS LOCATED 5 MILES NORTHEAST OF GLEN ALLAN AT 655 AM CDT...MOVING
SLOWLY NORTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS BAND OF STORMS. RAINFALL RATES ARE EXPECTED
TO BE AROUND 1 AND 2 INCHES PER HOUR. THESE STORMS ARE ALSO MOVING
SLOWLY WHICH WILL AID IN GETTING HIGHER AMOUNTS...POSSIBLY BETWEEN 3
AND 4 INCHES. IF RAINFALL AMOUNTS REACH THOSE LEVELS AND STORMS LOOK
LIKE THEY WILL NOT MOVE OUT OF A PARTICULAR AREA...FLASH FLOODING
WILL BECOME AND ISSUE AND WARNINGS MAY BE NEEDED. THIS AREA WILL BE
MONITORED CLOSELY OVER THE NEXT HOUR OR TWO.

PEOPLE IN SHARKEY AND WASHINGTON COUNTIES...INCLUDING THE CITY OF
HOLLANDALE...SHOULD MONITOR THIS STORM CLOSELY.

CME
Special weather statement, Jul 9, 6:01 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
701 AM CDT MON JUL 9 2007

ARZ075-091230-
CHICOT AR-
705 AM CDT MON JUL 9 2007

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY
RAIN WAS LOCATED 4 MILES NORTHEAST OF CHICOT JUNCTION AT 701 AM
CDT...MOVING SLOWLY NORTHEAST AT 10 MPH. ADDITIONAL STORMS WERE
DEVELOPING BACK TO THE SOUTHWEST...WHICH WILL INCREASE THE RISK FOR
POTENTIAL FLOODING RAINS.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM. SINCE 5 AM...LOCATIONS ACROSS CENTRAL
CHICOT COUNTY HAVE RECEIVED AROUND 2 INCHES OF RAIN. ADDITIONAL
STORMS ARE DEVELOPING OVER THE SAME LOCATIONS AND ARE PRODUCING
HEAVY RAINFALL WITH AMOUNTS BETWEEN 1 AND 2 INCHES AN HOUR. THESE
ADDITIONAL STORMS...IF ABLE TO LINGER OF THE COUNTY...WILL BE
CAPABLE OF PRODUCING SEVERAL MORE INCHES OF RAIN IN JUST AN HOUR OR
TWO. IF RAINFALL AMOUNTS REACH THOSE LEVELS AND STORMS LOOK LIKE
THEY WILL NOT MOVE OUT OF A PARTICULAR AREA...FLASH FLOODING WILL
BECOME AND ISSUE AND WARNINGS MAY BE NEEDED. THIS AREA WILL BE
MONITORED CLOSELY OVER THE NEXT HOUR OR TWO.

PEOPLE IN CHICOT COUNTY SHOULD MONITOR THIS STORM CLOSELY.

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 134 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Washington

When
July 9, 7:00 AM CST to 8:00 AM CST
Where
Washington County, Lake Washington
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$150,000
Reported by
Post Office
Coordinates
33.080, -91.050

A slow moving thunderstorm produced heavy rain around Lake Washington. Chatham measured 3 inches in an hour with a other locations receiving 4 to 5 inches in 1 to 2 hours. This heavy rain resulted in several area roads under water and numerous fields flooded.

Flash Flood, Sharkey

When
July 9, 7:00 AM CST to 8:00 AM CST
Where
Sharkey County, Anguilla to Panther Burn
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
32.970, -90.820

A slow moving thunderstorm produced heavy rain from the Anguilla to Panther Burn areas. Several homes flooded from the quick downpours.

Thunderstorm Wind, Newton

When
July 9, 11:00 AM CST
Where
Newton County, Union
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.570, -89.120

A few trees were blown down on a couple roads in Union.

Hail, Lincoln

When
July 9, 2:01 PM CST
Where
Lincoln County, 3.79 mi WSW of New Sight
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.629, -90.510

Hail, Jasper

When
July 9, 3:09 PM CST to 3:13 PM CST
Where
Jasper County, 3.51 mi N of Rose Hill to 4 mi N of Rose Hill
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.201, -89.000

Hail, Newton

When
July 9, 3:12 PM CST to 3:15 PM CST
Where
Newton County, 6 mi S of Chunky
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.233, -88.930

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48964, 48965, 48966, 48967, 48968, 48969.